MAUDE Adverse Event Report: ACIST MEDICAL SYSTEMS, INC. ACIST; INJECTOR AND SYRINGE, ANGIOGRAPHIC

ACIST MEDICAL SYSTEMS, INC. ACIST; INJECTOR AND SYRINGE, ANGIOGRAPHIC
Model Number CVI
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Air Embolism (1697)
Date of Event 11/17/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A2: patient age is estimated.No patient information available.The acist angiographic injection system, model cvi, system serial number (b)(6), has not yet been returned to acist.The consumable kits used during the event, acist single-use manifold kit, model bt2000, acist a2000 syringe kit, and acist angiotouch hand controller kit, model at-p54, are expected to be returned for evaluation.The lot numbers are unknown.The cine-angiograms have been requested for evaluation, but have not been returned to acist.A clinical assessment by an acist medical advisory board member will be performed on the cine-angiograms upon receipt.A follow-up report will be submitted to the fda upon completion of the investigation.
 
Event or Problem Description
Air was injected into a patient during an angiography.The patient was revived and was reported to have recovered after the air injection.
 
Additional Manufacturer Narrative
The acist angiographic injection system, model cvi, system serial number (b)(6), was received for evaluation on (b)(6) 2025.The injection system was functionally tested and met the pre-established specifications.There was no evidence of device malfunction related to the reported event.The acist cvi consumable kits acist single-use manifold kit, model bt2000; acist a2000 syringe kit, and acist angiotouch hand controller kit, model at-p54, lot numbers unknown, used during the event were returned to acist for evaluation.Functional testing was completed on the consumable kits and the consumable kits passed the testing.There was no evidence of device malfunction of the consumables related to the reported event.The instructions for use have been reviewed and no inadequacies were identified regarding warnings, contraindications, and the directions/conditions for use of the device.Per the acist cvi user's manual, the air column detect sensor is designed to aid the user in the detection of air columns in the injection line, but it is not designed to replace the vigilance and care required of the operator in visually inspecting for air and clearing air from the entire patient kit and angiographic catheter.The air column detect mechanism is to be used in conjunction with and to complement the user's other procedures for preventing air injections.The clinical assessment by the acist medical board member is as follows: the report describes a large air embolus to the left coronary circulation that occurred during an initial "puff" injection to confirm catheter position.This large air injection resulted in ventricular fibrillation arrest requiring cpr, intubation, and placement of an impella catheter.Return of spontaneous circulation was re-established in approximately 30 minutes.The patient eventually recovered and was released to go home.The angiographic images are consistent with this report.The first angiographic image recorded was consistent with a large air injection having occurred just prior to the angiogram.The next image showed cpr being performed, the following image shows an impella catheter in place.The last image of the left system shows the impella catheter still in place and restoration of normal appearing coronary flow and return of left ventricular function.The angiogram showed widely patent coronaries without significant stenosis.The last images were of the right coronary artery, which was also patent without significant stenosis.While we are unable to definitely determine the source of the air, the large majority of cases when air is injected on this first "puff" is due to inadequate clearing of the catheter and/or the system of air prior to the injection.This report is closed.
 
Event or Problem Description
On january 24, 2025, the user facility provided additional information on the event, as follows: 73-year-old male patient arrived in the cardiac cath lab in stable condition.The patient presented for right/left heart catheterization as part of further evaluation of severe mitral regurgitation.Access was obtained in the right radial artery and a 6fr slender sheath was advanced in correct position.A wire was advanced into the ascending aorta and a jl4 diagnostic catheter was advanced over the wire and engaged into the left main artery.The wire was pulled, the catheter was connected to the three-way acist stopcock and aspirated and flushed with normal saline per routine process.The user then puffed a small amount of contrast under fluoroscopy to confirm appropriate coronary engagement.This immediately demonstrated a large amount of air mixed with the initial contrast puff, flow into the coronary vasculature.At this point the patient developed chest pain and hypotension.This led to pulseless electrical activity arrest.Advanced cardiovascular life support/cpr was initiated and the patient received intracoronary nitroglycerin, percutaneous transluminal coronary angioplasty and aspiration.Patient then had ventricular fibrillation and defibrillation, and flow was restored across the left anterior descending artery and left circumflex coronary artery.The impella device was placed with hemodynamic improvement.Patient code time was around 30 min until return of spontaneous circulation.Patient was intubated and subsequently extubated.He was neurologically intact and had been ambulating the halls.He required one-unit packed red blood cell transfusion for hgb 7.2 and this improved to 9.5.Patient had complaint of chest soreness from chest compressions.Patient was hemodynamically stable and was appropriate for discharge home in stable condition.The staff recognized massive coronary air embolus as the cause for cardiac arrest.

Brand Name
ACIST
Common Device Name
INJECTOR AND SYRINGE, ANGIOGRAPHIC
Manufacturer (Section D)
ACIST MEDICAL SYSTEMS, INC.
7905 fuller road
eden prairie MN 55344
Manufacturer (Section G)
ACIST MEDICAL SYSTEMS, INC.
7905 fuller road
eden prairie MN 55344
Manufacturer Contact
teresa butler
7905 fuller road
eden prairie, MN 55344
9529959300
MDR Report Key20922050
Report Number2134243-2024-00014
Device Sequence Number5042991
Product Code DXT
UDI-Device Identifier40841716101425
UDI-Public40841716101425
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K010390
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCVI
Device Catalogue Number014657
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/13/2024
Supplement Report FDA Received Date03/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/05/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6FR SHEATH.; IMPELLA.; JL4 DIAGNOSTIC CATHETER.
Outcome Attributed to Adverse Event Hospitalization; Life Threatening;
Patient Age73 YR
Patient SexMale
Patient Weight80 KG